Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

June 11, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 11, 2021, 12:14 PM CDT for Covington County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 12:14 PM CDT (17:14 UTC)
Expired
Jun 11, 2021, 1:00 PM CDT
In force
46 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 62 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS84 KMOB 111714
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1214 PM CDT Fri Jun 11 2021
 
ALZ060-FLZ205-111800-
Covington AL-Okaloosa Inland FL-
1214 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 100
PM CDT...

At 1213 PM CDT, the strong thunderstorm was located 6 miles southwest
of Laurel Hill, or 9 miles north of Crestview, moving east at 20 mph.

Half inch hail and winds of 30 to 40 mph will be possible with this 
storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart. 

LAT...LON 3099 8639 3075 8639 3077 8663 3098 8664
      3110 8619 3099 8619
TIME...MOT...LOC 1713Z 263DEG 17KT 3089 8652 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 11, 6:49 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 6:49 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 AM CDT Fri Jun 11 2021

.NEAR TERM UPDATE...An upper level trough remains oriented from
NE to SW across much of the state of AL early this morning. A weak
surface trough axis also extends from central GA and westward
across interior portions of south central AL. A deeply moist
environment remains entrenched across much of southwest and south
central AL early this morning with precipitable water values
estimated between 1.8 to 2 inches over this portion of the region.
Ascent associated with perturbations embedded within the upper
level trough axis and convergence along the surface trough has
resulted in the development of scattered showers and thunderstorms
over portions of south central AL early this morning. Some of
these storms will be capable of producing locally heavy rainfall
and frequent lightning. A few other light showers are streaming
near coastal portions of the CWA. The current POP configuration
for today looks to be good and no updates are currently planned.
21/14

&&

.AVIATION...
12Z issuance...Early morning satellite/radar imagery and surface
observations show localized MVFR to IFR conditions associated with
scattered SHRA/TSRA developing over interior south central AL near
KGZH and KPRN as of 11.1130Z. Other isolated to scattered SHRA and
localized MVFR conditions were noted near coastal portions of the
forecast area. We generally expect a return to prevalent VFR
conditions later this morning into this afternoon except for
localized MVFR ceilings that will develop with and near scattered
to numerous SHRA and TSRA. It currently appears that the best
convective coverage will be across interior southwest and south
central AL. Southwesterly winds will increase to 7-12 knots over
much of the area later this morning into this afternoon (perhaps
locally up to around 15 knots with higher gusts along the
immediate coast). 21/14

&&

.PREV DISCUSSION... /issued 505 AM CDT Fri Jun 11 2021/

NEAR TERM UPDATE /Now Through Saturday/...The upper level trough
extending from the northeast down into the lower Mississippi
River valley continues to shift slowly eastward through the near
term. At the surface, the high pressure over the northeastern Gulf
weakens slightly and moves south as a surface low, associated
with the upper level trough, becomes more defined and shifts
southeast into the Carolinas by Friday evening. With the eastward
shift of the upper level trough and the progression of the surface
high, winds will begin to shift from southerly to southwesterly
on Friday and then southwesterly to westerly by Saturday. Moisture
remains abundant throughout the period with PWATs ranging from
1.6 to 2 inches across the area. Showers and thunderstorms will be
possible today and Saturday. The greatest coverage will generally
be over the northeastern portion of the forecast area as these
areas are closer to the upper level trough axis. Afternoon
instability in combination with high PWATs could could lead to
some localized wet microburst potential with some strong wind
gusts and localized heavy rainfall.

Daytime highs will be in the upper 80s to low 90s across the area
today and Saturday, with dew points in the low to mid 70s. With the
higher dew points, heat indices could creep up to around 103.
Overnight lows will be in the lower to mid 70s inland and in the
upper 70s along the coast. A MODERATE risk of rip currents is also
in effect through tonight. /14

SHORT TERM /Saturday night Through Sunday night/...A mid to
upper level trough slowly progresses across the Southeast as the
upper level ridge parked over the western half of the CONUS begins
to build further east. Northerly to northwesterly flow aloft sets up
across the local area as we remain between the ridge to our west and
trough to the east. A subtle shortwave slides around the ridge and
pivots into the region Saturday night into Sunday, which will
provide ample lift for storm development over the weekend. Down at
the surface, weak surface ridging over the Gulf begins to build west
into Texas as a weak surface trough slides through the Southeast.
The combination of the shortwave sliding into the region, a weak
surface trough lingering across the eastern portion of the area, and
plenty of moisture will lead to an active period over the weekend.
Storms will likely be ongoing as we head into the Saturday night
timeframe, but will eventually transition from the land to the Gulf
through the overnight hours. Given the proximity of the shortwave
pivoting through the region on Sunday, expect another round of
showers and storms to develop on Sunday morning with scattered
coverage by the afternoon hours. Overnight lows only fall into the
mid to low 70s each night and dewpoints unfortunately also hover in
the 70s. Despite the rain coverage, temperatures soar into the mid
to low 90s area-wide on Sunday. Heat indices creep into the 102-107°
range across much of the area on Sunday, which is just below Heat
Advisory criteria. 07/mb

EXTENDED TERM /Monday Through Thursday/...As mentioned by the
previous shift, not much has changed in regards to the overall
pattern and sensible weather for the local area through the extended
term. The models are in fairly good agreement with the overall upper
flow. Upper troughing will build over the east coast and upper
ridging will persist over the west and central. The upper trough
over the east coast will amplify through midweek, with a few
shortwaves moving along it during that time. A surface cold front is
slated to very slowly progress over the Tennessee Valley and
ArkLaTex regions through Wednesday, weakening as it approaches and
eventually stalls over the northern Gulf coast on Thursday.

A typical summertime pattern is anticipated through Thursday, with
chances of diurnally-driven showers and storms each day. Model PWATs
look to range between 1.6-1.8 inches area-wide on Monday. Values are
generally the same through Wednesday, but progressively become
concentrated near the coast each day (with decreasing moisture
further inland over our northern zones). Moisture is the lowest area-
wide on Thursday, coincident with the lowest daytime PoPs for the
extended (15-25%). Instability will also be present through much of
next week, as model MLCAPE values range between 500-1500 J/kg.
However, like the moisture, instability decreases a bit by Thursday
with MLCAPE values between 500-1000 J/kg (highest values near the
coast).

High temperatures will be very warm, in the upper 80s to lower 90s,
through Tuesday. Some spots over south-central Alabama and portions
of southeast Mississippi could see highs close to the mid 90s on
Tuesday. Along with elevated moisture, heat indices will also be a
concern, as values reach the upper 90s to lower 100s on Monday and
upper 90s to around 100 degrees on Tuesday. By Thursday, a slight
reprieve will be in store, as dew points decrease to be in the lower
60s to around 70 degrees, with highs topping out in the upper 80s to
around 90 degrees. Low temperatures will also be very warm to start.
Lows in the lower to mid 70s are anticipated Monday and Tuesday
nights. Although, some spots in the far north could see some upper
60s. Lows Wednesday night will then be in the upper 60s to lower 70s
inland and in the lower to mid 70s at the coast. /26

MARINE...Light to moderate southwesterly flow will become westerly
this weekend. Southwesterly flow will return by Tuesday. Small Craft
Exercise Caution conditions will be possible tonight and Saturday. /14

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 11, 12:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1214 PM CDT Fri Jun 11 2021

ALZ060-FLZ205-111800-
Covington AL-Okaloosa Inland FL-
1214 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 100
PM CDT...

At 1213 PM CDT, the strong thunderstorm was located 6 miles southwest
of Laurel Hill, or 9 miles north of Crestview, moving east at 20 mph.

Half inch hail and winds of 30 to 40 mph will be possible with this
storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

LAT...LON 3099 8639 3075 8639 3077 8663 3098 8664
      3110 8619 3099 8619
TIME...MOT...LOC 1713Z 263DEG 17KT 3089 8652

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:15 PM CDTSpecial Weather StatementMOBMonroe45 min
Jun 10, 8:10 PM CDTAreal Flood AdvisoryMOBMonroe65 min
Jun 11, 2:56 PM CDTSpecial Weather StatementMOBCovington49 min
Jun 11, 12:55 PM CDTSpecial Weather StatementMOBOkaloosa50 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.